Alert archive / Texas / Tornado Warnings in 2004
Tornado Warning 55, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at Nov 17, 2004, 1:31 PM CST for Liberty County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 17, 2004, 1:31 PM CST (19:31 UTC)
- Expired
- Nov 17, 2004, 2:00 PM CST
- In force
- 29 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Counties, with a storm outline in the text
County Liberty County, TX
The radar
The Houston radar (KHGX), 86 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 17, 10:05 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KHGX 171931 TORHGX TXC291-172000- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 130 PM CST WED NOV 17 2004 THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A * TORNADO WARNING FOR... LIBERTY COUNTY IN SOUTHEAST TEXAS * UNTIL 200 PM CST * AT 127 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS TORNADO WAS LOCATED BETWEEN PLUM GROVE AND CLEVELAND. THIS TORNADO WAS MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... WESTERN LIBERTY COUNTY... PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE... OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CST WEDNESDAY AFTERNOON FOR SOUTHEAST TEXAS. LAT...LON 3019 9510 3020 9498 3034 9499 3032 9509 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Nov 17, 10:04 AM CST, 3 hours 27 minutes earlier.
Area forecast discussion, Nov 17, 10:04 AM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1004 AM CST WED NOV 17 2004 .DISCUSSION... SPC HAS ISSUED A TORNADO WATCH FOR ALMOST ALL OF SOUTHEAST TEXAS (ALL BUT HOUSTON...MADISON AND TRINITY COUNTIES) UNTIL 4 PM. CURRENTLY HAVE A TORNADO WARNING IN EFFECT FOR HARRIS AND CHAMBERS COUNTIES FOR A RADAR INDICATED TORNADO THAT IS NOW WEST OF BAYTOWN. ZONES WILL BE UPDATED SHORTLY. 42/30/34 && .PREVIOUS DISCUSSION (914 AM CST)... SHOWERS AND THUNDERSTORMS HAVE BEEN PRODUCING LOCALLY HEAVY RAINFALL FROM GALVESTON ISLAND TO LEAGUE CITY TO THE EASTERN HALF OF HARRIS COUNTY. HARRIS COUNTY RAIN GAUGE DATA IS INDICATING RAINFALL RATES AVERAGING AROUND 2 INCHES PER HOUR IN THE STRONGEST STORMS...BUT THE STORMS ARE QUICKLY MOVING NORTHWARD WHICH IS RESULTING IN ONLY SOME VERY MINOR STREET FLOODING. WILL CONTINUE TO CLOSELY MONITOR. SIGNIFICANT CLOUD BREAKS ACROSS OUR SOUTH AND SOUTHWEST COUNTIES WILL LEAD TO ADDITIONAL STORM DEVELOPMENT THIS MORNING AND THIS AFTERNOON ACROSS THAT AREA...AND THAT ACTIVITY WILL MOVE NORTHWARD ACROSS OUR ENTIRE COUNTY WARNING AREA. CURRENT FLOOD WATCH FOR ALL OF SOUTHEAST TEXAS WILL REMAIN IN EFFECT. CANNOT RULE OUT THE THREAT FOR SEVERE THUNDERSTORMS TODAY WITH VERY GOOD CONVERGENCE PERSISTING AND INCREASING SHEAR WITH THE APPROACH OF THE UPPER LOW. 42 && .MARINE... WILL KEEP THE SMALL CRAFT ADVISORY UP FOR THE 00-60 NM WATERS BASED ON THE CURRENT 6 TO 9 FOOT SEAS. WINDS HAVE BEEN UNDER CAUTION CRITERIA IN GALVESTON AND MATAGORDA BAY AREAS THIS AM BUT WITH APPROACHING TROUGH AND NUMEROUS THUNDERSTORMS FEEL CAUTION FLAG STILL WARRANTED. AFTER UPPER TROUGH PASSES TONIGHT THE GRADIENT WILL RELAX WITH WINDS AND SEAS BECOMING BENIGN. NEXT FRONT ON TRACK FOR LATE SUNDAY OR MONDAY. 30 && .AVIATION... BANDS OF CONVECTION WILL PLAGUE THE TERMINALS INTO THIS EVENING AS UPPER SYSTEM APPROACHES. WHILE MOSTLY HEAVY RAINERS BRINING IFR VSBY AND CIGS...SOME SPIN OCCASIONALLY INDICATED IN RADAR VELOCITY DATA SO WONT RULE OUT ISOLATED SEVERE. IN BETWEEN THE RAIN BANDS MAY HAVE SOME VFR BREAKS BUT NOT LONG LIVED. LATE TONIGHT AND EARLY THURSDAY EXPECT WIDESPREAD IFR DUE TO LIGHT WINDS AND RADIATIONAL COOLING OVER WET GROUNDS LEADING TO FOG. 30 && .HGX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH IN EFFECT FOR ALL OF SE TX THROUGH MIDNIGHT. SCA 00 TO 60 NM WATERS. SCEC BAYS. && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 72 61 74 59 74 / 100 60 20 10 10 HOUSTON (IAH) 74 64 76 60 76 / 100 60 40 10 10 GALVESTON (GLS) 75 67 76 65 76 / 100 80 40 10 10 &&
Hazardous weather outlook, Nov 17, 10:39 AM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1039 AM CST WED NOV 17 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-181300- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 1039 AM CST WED NOV 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS. ...A FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTHEAST TEXAS THROUGH MIDNIGHT TONIGHT... .DAY ONE...REMAINDER OF TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS SOUTHEAST TEXAS. UPPER LEVEL LOW PRESSURE WILL MOVE ACROSS CENTRAL AND NORTHERN TEXAS TODAY. MODERATE TO STRONG WIND SHEAR...OR TURNING OF WINDS WITH HEIGHT...ALONG WITH ABUNDANT MOISTURE AND HIGH INSTABILITIES WILL RESULT IN THE THREAT FOR SEVERE THUNDERSTORMS ACROSS MUCH OF SOUTHEAST TEXAS THIS MORNING AND THIS AFTERNOON. THE MAIN SEVERE WEATHER THREAT WILL BE STRONG DAMAGING WINDS AND ISOLATED TORNADOES. LARGE HAIL IS ALSO POSSIBLE WITH THESE SEVERE THUNDERSTORMS. IN ADDITION TO THE SEVERE WEATHER THREAT...SHOWERS AND THUNDERSTORMS WILL PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN ACROSS MUCH OF SOUTHEAST TEXAS. ISOLATED 5 INCH TOTALS ARE VERY POSSIBLE WHERE TRAINING OF THUNDERSTORMS OCCURS. THESE RAINFALL TOTALS IN COMBINATION WITH SOME PREVIOUS HEAVY RAINFALL COULD LEAD TO FLOODING. SOME MINOR COASTAL FLOODING ALONG THE WESTERN SHORE OF GALVESTON BAY AND THE NORTHERN FACING SHORES OF GALVESTON ISLAND AND THE BOLIVAR PENINSULA IS POSSIBLE DUE TO THE COMBINATION OF HEAVY RAINFALL AND ABOVE NORMAL TIDE LEVELS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 16, 6:55 PM CST | Special Marine Warning | HGX | 95 min | |
| Nov 16, 9:17 PM CST | Special Marine Warning | HGX | 2 hr | |
| Nov 16, 11:25 PM CST | Special Marine Warning | HGX | 2 hr | |
| Nov 17, 3:50 AM CST | Tornado Warning | HGX | Brazoria | 40 min |
| Nov 17, 4:37 AM CST | Tornado Warning | HGX | Galveston | 38 min |
| Nov 17, 5:45 AM CST | Special Marine Warning | HGX | 30 min | |
| Nov 17, 9:41 AM CST | Tornado Warning | HGX | Chambers, Harris | 34 min |
| Nov 17, 10:13 AM CST | Tornado Warning | HGX | Chambers, Harris, Liberty | 32 min |
| Nov 17, 12:59 PM CST | Special Marine Warning | HGX | 31 min | |
| Nov 17, 3:04 PM CST | Severe Thunderstorm Warning | HGX | Harris | 26 min |
| Nov 17, 3:31 PM CST | Tornado Warning | HGX | Montgomery | 29 min |
Nearby
Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.